What Happens During a Drug Overdose?

What Happens During a Drug Overdose?

When illegal or prescription drugs are taken in excess or in combination with other drugs, overdose can occur. Excessive use of a drug usually results in a similar but greater effect than a normal dose of the drug would. The extremes produced by an overdose may be more than the body can handle, and permanent damage or even death can occur as a result.

Specific Drug Overdoses

Cocaine overdose causes extreme increases in heart rate and blood pressure, as well as constricted blood vessels. A person may become unable to walk and start foaming at the mouth, vomiting or having a seizure. A cocaine overdose can result in stroke, heart attack, coma, respiratory failure or death. Overdosing on heroin causes extreme relaxation and slows the rate of breathing resulting in unconsciousness, coma or death. Consuming more alcohol than your body can metabolize can result in overdose, also known as alcohol poisoning. Alcohol overdose results include the following:

  • Vomiting
  • Slurred speech
  • Slowed responses
  • Irregular breathing
  • Unconsciousness

If a person is unconscious after consuming large amounts of alcohol and cannot be roused, medical help should be sought immediately.

Combining Drugs Creates a Greater Risk of Overdose

Combining multiple kinds of drugs and alcohol can compound the effects of each drug causing a greater risk of overdose. Illegal drugs often have unknown additives which can cause complications such as overdose and organ failure. People using illegal drugs may not know the exact strength of the drug causing them to take more than they intended resulting in overdose.

Prescription Drug Overdose Is a Real Risk

It is important to pay attention to the instructions for prescription drug use to avoid dangerous combinations and accidental overdose. Abusing prescription drugs by taking more than the required dose or combining them with alcohol or illegal drugs creates a greater risk of adverse reactions. Painkillers and central nervous system (CNS) depressants have the greatest potential for misuse and dangerous overdose. Some examples of these drugs include the following:

  • Vicodin
  • OxyContin
  • Percocet
  • Ambien
  • Valium
  • Xanax

What to Do During a Drug Overdose

If a person using drugs appears to be having an overdose, call 911. After breathing has stopped there is a great risk of brain damage or death. Many people worry about legal trouble and think they can let the person work through the overdose on his or her own, but this can be dangerous. Many states now have a Good Samaritan law which provides some legal protection for people who overdose and those that seek medical care for them. If you are calling 911 for someone or taking them to the emergency room, try to determine what and how much they have consumed. It is a good idea to bring any medication you find with you to give to medical personnel.

Get Help for Addiction to Avoid the Risk of Overdose

If you or someone you know has a drug problem, call us today. Drugs can be unpredictable, and there is always the risk of overdose or serious harm. Call our toll-free 24 hour helpline now to find out about treatment for addiction.